Did you know toxicity can occur even at paracetamol doses lower than the recommended daily maximum dose?
Did you know toxicity can occur even at paracetamol doses lower than the recommended daily maximum dose? Wavebreakmedia Ltd

The children's paracetamol mistakes we're all making

MEDICAL experts have revealed the scary results of a study that showed many adults didn't know basic information about safely giving their children paracetamol.

Worryingly these gaps in knowledge, particularly around the perceived safety of paracetamol, such as Panadol and Tylenol, can lead to paracetamol misuse and accidental overdose.

Did you know toxicity can occur even at paracetamol doses lower than the recommended daily maximum dose?

A study of adults who recently bought children's paracetamol shows there are large holes of information among people about the commonly-used, over-the-counter medicine.

A study of 174 people by University of Wollongong researchers found that about one in four people didn't know the recommended maximum daily dose for the medicine.

Almost half had no clue about the number of days in a row the recommended dose could be safely given.

And 40 percent did not know that liver toxicity could result from an overdose of children's paracetamol.

While every case is different, professional advice is that if a child has been needing paracetamol for more than two days, the medicine should stop and a parent should take them to the doctor.

These findings were delivered at the National Medicines Symposium in Canberra last Friday, with the majority of those surveyed being women, with an average age of 36 years.

Lead researcher associate professor Judy Mullan said having little knowledge about safely giving children paracetamol left kids susceptible to "potential adverse drug events".

NPS MedicineWise medical adviser Dr Andrew Boyden warned it was vital people-particularly parents-understood that all medicines came with risks as well as benefits.

"Small mistakes can cause big problems in little bodies, so parents and carers need to know how to give medicines to children safely," he said.

"Knowing how to accurately measure and administer medicines to children will help to avoid accidental overdosing or underdosing.

What can you do?

The best ways to ensure children stayed safe when ingesting medicine is to;

* Read the medicine label and packaging

* Know the child's weight

* Measure liquid medicines accurately (by learning how to use the dosing device and checking the dose is right)

* Keep track of the medicines given

* Ask questions if you're ever unsure

The experts also want to see better education to improve health professional and consumer communication and improve product package labelling.

And for a refresher, the safest child dosing of paracetamol in Australia for children (one month to 12 years) is 15mg per kg, which can be given every four to six hours as needed, with no more than four doses in 24 hours.

This article originally appeared on Kidspot and has been republished here with permission.

News Corp Australia

Bushfire reported near Glen Esk

Bushfire reported near Glen Esk

People in the area may be affected by smoke

Newly planted trees stolen straight out of soil in parklands

Newly planted trees stolen straight out of soil in parklands

The group planted 35 trees for National Tree Day earlier this year.

UPDATE: Fire sweeps through estimated 3000 hectares

UPDATE: Fire sweeps through estimated 3000 hectares

The fire is still burning, now hitting an estimated 3000 hectares

Local Partners